Hail, Rawlins
- When
- July 7, 6:17 PM CST
- Where
- Rawlins County, 0.32 mi N of Mc Donald
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.785, -101.370
During the evening a thunderstorm producing hail up to tennis ball size moved south from McDonald to Leoti. The largest hail size was reported near Brewster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a thunderstorm producing hail up to tennis ball size moved south from McDonald to Leoti. The largest hail size was reported near Brewster. The highest wind gust from this thunderstorm was 63 MPH at Leoti.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Jul 7 2017 Upper ridge centered over the Four Corners will steer shortwave energy southeastward across the High Plains. Convection already developing along the Palmer Divide this afternoon will continue to develop eastward along a mesoscale boundary apparent on KFTG radar, then move southeast across the local area tonight with the mean flow. Environment, at least early, will be moderately unstable with deep layer shear 30-35kts. Models have pushed back timing a bit and may not arrive in northwest Kansas until later in the evening. SBCape will be waning and CIN increasing by that time and storms may become elevated. As a result, wind and hail threat may be limited to northeast Colorado early in the evening, with more of a heavy rain threat later in the evening and overnight as storms move east into precipitable water values of around 1.00-1.50 inches. Best precipitation chances will be south of Interstate 70. Upper pattern changes little for Saturday with the Four Corners ridge dominant and weak shortwave energy rotating around it through the central Plains. Surface pattern will be messy and dependent on effects of overnight convection, but still looks to be mainly easterly low level upslope with the frontal boundary near or just south. Convective allowing models favor northern part of the area for afternoon storms while global models show scattered storms developing just about everywhere. There will be weak to moderate instability and deep layer shear at around 20-30kts. SPC has the local area in a marginal risk which seems appropriate given all of the uncertainties. Temperatures will be similar to today, mainly in the lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 7 2017 Hot temperatures will dominate the extended period with chances for precipitation. The region will be under a perpetual ridge, with a transition between being on the eastern side of the ridge (bringing in northwest flow aloft) or being directly under the ridge. Tuesday is the only day where the upper level flow flattens out briefly. What causes precipitation chances through the majority of the period will be shortwaves that move over the region. Along with hot temperatures and instabilty storms will be possible. This set up is variable though, chances for precipitation are strong but timing and location will vary and will need to be adjusted as each day approaches. Ridging will create hot temperatures during the period. Monday and Tuesday are currently forecast to be the hottest with some locations reaching the low 100s. The remainder of the days will be in the mid to upper 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 537 PM MDT Fri Jul 7 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, though brief 3-6sm vis could be possible if stronger thunderstorm or shower impacts either terminal. Currently best chance of showers/thunderstorms is at KGLD with activity in eastern CO expected to expand eastward early this evening then transition along/south of I-70 in Kansas. In addition to the activity models show just south of the Nebraska state line late this evening, a smaller area of showers/thunderstorms over western Nebraska may drop south towards KMCK (only a few models are supporting this). I adjusted timing based on current confidence/timing. Prevailing winds will remain below 12kt through the TAF period. The exception would be if thunderstorm activity is able to produce stronger winds that could impact the terminals (not confident enough to include yet). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in northeast Colorado later this afternoon or early evening and then move across the remainder of the area tonight. A few severe storms are possible mainly this evening with large hail and damaging winds, then locally heavy rainfall and possible flash flooding through the remainder of the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday morning into the evening hours a few severe thunderstorms will be possible across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Spotter estimated the wind gusts to be at least 60 MPH.
Hail covered the highway causing vehicle slide offs.
The hail ranged from one to two inches.
Hail broke all the windows on the east side of the house.
Thunderstorm winds caused damage to corn crop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714914, 714915, 714916, 714917, 714920, 714919, 714922, 714918, 714923, 714921.